Hail, Crawford
- When
- September 19, 2:30 PM CST
- Where
- Crawford County, 1.01 mi W of Wauzeka
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.080, -90.900
Thunderstorms developed along a cold front during the afternoon of September 19th across northeast Iowa. These storms intensified as they moved into southwest Wisconsin where they dumped dime sized hail on Wauzeka (Crawford County) and blew trees and power lines down in Boscobel (Grant County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms developed along a cold front during the afternoon of September 19th across northeast Iowa. These storms intensified as they moved into southwest Wisconsin where they dumped dime sized hail on Wauzeka (Crawford County) and blew trees and power lines down in Boscobel (Grant County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 19, 1:39 PM CST, 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 239 PM CDT THU SEP 19 2013 .SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT) ISSUED AT 239 PM CDT THU SEP 19 2013 MAIN CONCERN THROUGH THE SHORT TERM WILL BE LINGERING THUNDERSTORMS TONIGHT...A FEW POTENTIALLY SEVERE THIS EVENING. WATER VAPOR IMAGERY/RAP 500MB ANALYSIS THIS AFTERNOON SHOWING A DEEP/VIGOROUS MID-LEVEL TROUGH ROTATING EAST INTO THE NORTHERN/CENTRAL PLAINS. AT THE SURFACE...A COLD FRONT ASSOCIATED WITH THE MID-LEVEL TROUGH WAS DISPLACED FARTHER EAST EXTENDING FROM NORTHEAST/CENTRAL MN INTO NORTHWEST IA. CONVECTION CONTINUES TO FIRE AHEAD AHEAD OF THE TROUGH/COLD FRONT IN FEED OF 850MB MOISTURE TRANSPORT AND 0-1KM MLCAPE IN THE 2000-2500J/KG RANGE. OTHERWISE...UNSEASONABLY WARM/HUMID DAY ACROSS THE AREA WITH TEMPERATURES IN THE UPPER 70S TO THE MIDDLE 80S WITH DEW POINTS IN THE MID 60S TO THE LOWER 70S. LOOK FOR THE COLD FRONT TO MOVE THROUGH THE AREA THIS EVENING... EXITING EAST BY MIDNIGHT TAKING THE BULK OF SHOWERS AND STORMS WITH IT. LOOKING FOR A SEVERE THREAT THROUGH MID-EVENING BEFORE CAPE WANES. WILL LIKELY SEE SOME LINGERING SCATTERED SHRA/NON-SEVERE THUNDER OVERNIGHT TIED TO MID-LEVEL TROUGH AND RIGHT ENTRANCE REGION OF 300MB JET. THIS WILL LIKELY BE ACROSS CENTRAL WI INTO NORTHEAST IA. THE REST OF THE AREA WILL SEE SOME PARTIAL CLEARING FROM WEST TO EAST AS NORTHWEST WINDS BRING IN COOLER/DRIER AIR. LOOK FOR OVERNIGHT LOWS IN THE MIDDLE 50S TO THE LOWER 60S. ON FRIDAY...THE MID-LEVEL TROUGH AXIS PASSES OVERHEAD WITH THE NAM INDICATING MODERATE PV-ADVECTION IN THE 700-300MB LAYER. THIS COMBINED WITH STEEP LAPSE RATES IN THE 850-700MB LAYER WILL PRODUCE WIDESPREAD CUMULUS/STRATOCUMULUS FIELD ACROSS THE AREA...WITH A FEW SHOWERS POSSIBLE MAINLY ALONG/NORTH OF I-94. OTHERWISE... COOLER/BLUSTERY CONDITIONS ON TAP WITH HIGHS MAINLY IN THE 60S AND NORTHWEST WINDS 15 TO 25 MPH. THE MID-LEVEL TROUGH AXIS PASSES EAST OF THE AREA FRIDAY NIGHT WITH SURFACE HIGH PRESSURE BUILDING IN FROM THE NORTHERN PLAINS FOR CLEARING SKIES AND CHILLY OVERNIGHT LOWS. PLAN OF TEMPERATURES DROPPING INTO THE UPPER 30S TO THE MIDDLE 40S. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 239 PM CDT THU SEP 19 2013 RIDGE OF HIGH PRESSURE WILL PASS OVER THE AREA SATURDAY/SATURDAY NIGHT LEADING TO MOSTLY SUNNY/CLEAR CONDITIONS. HIGHS SATURDAY ARE EXPECTED TO TOP OFF ONLY IN THE LOWER TO MIDDLE 60S WITH LOWS SATURDAY NIGHT DIPPING INTO THE MIDDLE 30S TO THE LOWER 40S. PLAN ON AREAS OF FROST IN THE FAVORED COLD SPOTS ALONG/NORTH OF THE I-94 CORRIDOR. WILL HAVE TO WATCH THIS AREA CLOSELY FOR THE POSSIBILITY OF A FROST ADVISORY IF INDICATIONS ARE THERE FOR COLDER THAN EXPECTED TEMPERATURES. SLIGHT WARMING EXPECTED SUNDAY AS THE HIGH SLIPS EAST OF THE AREA AND WINDS SWING TO AND PICK UP FROM THE SOUTH/SOUTHEAST. HIGHS SUNDAY SHOULD TOP OFF IN THE 65-72 DEGREE MARK...WITH THE WARMEST READINGS ALONG/WEST OF THE MISSISSIPPI RIVER. THROUGH THE LONGER TERM...MONDAY THROUGH WEDNESDAY...THE GFS AND ECMWF ARE A BIT AT ODDS WITH UPPER LEVEL PATTERN. THE GFS HAS A BIT MORE PROGRESSIVE LOOK THROUGH THE PERIOD...BRINGING A MID-LEVEL TROUGH/SURFACE COLD FRONT THROUGH THE REGION MONDAY NIGHT WHEREAS THE ECMWF HOLDS OFF FROPA UNTIL TUESDAY. AS A RESULT OF MODEL CONSENSUS...CARRYING A SMALL-END/SLIGHT CHANCE OF SHOWERS MONDAY NIGHT AND KEEPING ANY RAIN CHANCES NORTH OF THE AREA ON TUESDAY. MID-LEVEL RIDGE REBOUNDS OVER THE AREA ON WEDNESDAY AS LOW PRESSURE MOVES OUT OF THE INTERMOUNTAIN WEST INTO THE HIGH PLAINS. THIS SETS UP A WARMER SCENARIO FOR THE UPPER MISSISSIPPI RIVER VALLEY REGION. SOUTHWEST FLOW ALOFT WORKS INTO THE AREA WEDNESDAY NIGHT INTO THURSDAY...CONTINUING WARMING AND SETTING UP THE POSSIBILITY OF THE AREA BEING SUSCEPTIBLE TO EMBEDDED MID-LEVEL SHORTWAVES AND SHOWER/THUNDER CHANCES. CARRYING A 20-30 POP RIGHT NOW TO COVER THIS SCENARIO. OTHERWISE...LOOK FOR HIGHS IN THE UPPER 60S TO THE LOWER 70S ON MONDAY..WARMING INTO THE MIDDLE AND UPPER 70S WEDNESDAY AND THURSDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1145 AM CDT THU SEP 19 2013 A COLD FRONT WILL SWEEP ACROSS THE REGION LATER THIS AFTERNOON/EVENING...ROUGHLY BY 22Z AT KRST AND 00Z FOR KLSE. SCATTERED TO BKN LINE OF SHRA/TS ALONG THE FRONT...BUT ISOLD/SCT CONVECTION AHEAD OF IT. WILL COVER THAT POTENTIAL WITH VCSH/VCTS FOR NOW...TSRA WHEN CONFIDENCE IS HIGHER - AROUND THE FRONT. EXPECT ENHANCED GUSTINESS AROUND ANY THUNDERSTORM. AS THE FRONT SLIDES THROUGH...SEE A POTENTIAL FOR SOME LOW STRATUS FOR A FEW HOURS POST IT...PERHAPS SOME LINGERING SHOWERS. THIS BAND OF LOW CLOUDS WOULD MOVE WITH THE FRONT. MODEL RH FIELDS AND BUFKIT SOUNDINGS THEN SHOW MORE LOW/MVFR CIGS SINKING SOUTHWARD ACROSS MN OVERNIGHT...BEHIND THE EXITING SYSTEM/S SFC LOW. WILL BRING THESE LOWER CIGS OVER THE TAF SITES AFTER 12Z FRI. SHOULD BE IMPROVEMENT BY 18Z. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...DAS LONG TERM...DAS AVIATION...RIECK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 315 PM CDT THU SEP 19 2013 IAZ010-011-019-029-030-MNZ096-WIZ017-029-033-034-041>044-053>055-061- 201000- ADAMS-ALLAMAKEE-CHICKASAW-CLARK-CLAYTON-CRAWFORD-FAYETTE-GRANT- HOUSTON-JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-TREMPEALEAU- VERNON-WINNESHIEK- 315 PM CDT THU SEP 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL TRACK ACROSS THE AREA TONIGHT...DIMINISHING AFTER MIDNIGHT. A FEW OF THE STORMS COULD BECOME STRONG TO SEVERE THROUGH MID EVENING...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FROST WILL BE POSSIBLE SATURDAY NIGHT INTO SUNDAY MORNING ACROSS PORTIONS OF CENTRAL WISCONSIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE NEEDED THROUGH MID EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ008-009-018-MNZ079-086>088-094-095-WIZ032-201000- BUFFALO-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA- WINONA- 315 PM CDT THU SEP 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WESTERN WISCONSIN. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING. SEVERE WEATHER IT NOT EXPECTED...BUT STRONGER WIND GUSTS AND BRIEF DOWNPOURS COULD ACCOMPANY ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IT NOT ANTICIPATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. 04/RIECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 302 PM CDT THU SEP 19 2013 IAZ011-030-WIZ054-055-061-192100- ALLAMAKEE-CLAYTON-CRAWFORD-GRANT-RICHLAND- 302 PM CDT THU SEP 19 2013 ...STRONG THUNDERSTORMS MOVING ACROSS NORTHEAST IOWA AND INTO SOUTHWEST WISCONSIN... STORMS WITH ABUNDANT LIGHTNING...HAIL AND HEAVY RAIN EXTENDED FROM NEAR PRAIRIE DU CHIEN WISCONSIN TO NEAR WATERLOO IOWA. THESE STORMS WILL CONTINUE TO CROSS INTO WISCONSIN LATE THIS AFTERNOON. AFTER SCHOOL ACTIVITIES SHOULD BE HALTED UNTIL THESE STORMS MOVE THROUGH. BE ALERT FOR LIGHTNING AND GUSTY WINDS. SHEA
The La Crosse radar (KARX), 86 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
2 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.
Trees and power lines were blown down in Boscobel.
Large tree branches were blown down onto power lines in Gotham.
Locally heavy rain produced street flooding at several intersections across the city of La Crosse.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472803, 472805, 472806, 472809.